Alert archive / Texas / Tornado Warnings in 2013
Tornado Warning 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Feb 18, 2013, 1:46 PM CST for Liberty County, Polk County, San Jacinto County, Texas. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 18, 2013, 1:46 PM CST (19:46 UTC)
- Expired
- Feb 18, 2013, 2:15 PM CST
- In force
- 29 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Liberty County, TX, Polk County, TX, San Jacinto County, TX
The radar
The Houston radar (KHGX), 114 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 2:00 PM CST | TSTM WND DMG | 4 E Shepherd, TX | HOMES DAMAGED AND TREES DOWN NEAR SHEPHERD TEXAS |
| Feb 18, 2:03 PM CST | TORNADO 1 | 3 E Shepherd, TX | HOME AND TREES DAMAGED.BARN DESTROYED. WORST DAMAGE CONSISTENT WITH EF1 LEVEL WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
776
WFUS54 KHGX 181946
TORHGX
TXC291-373-407-182015-
/O.NEW.KHGX.TO.W.0002.130218T1946Z-130218T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
146 PM CST MON FEB 18 2013
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN SAN JACINTO COUNTY IN SOUTHEAST TEXAS...
EXTREME NORTHWESTERN LIBERTY COUNTY IN SOUTHEAST TEXAS...
SOUTHWESTERN POLK COUNTY IN SOUTHEAST TEXAS...
* UNTIL 215 PM CST
* AT 143 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 8
MILES NORTHWEST OF CLEVELAND...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...SHEPHERD...COLDSPRING AND GOODRICH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3059 9476 3041 9501 3041 9502 3035 9515
3035 9516 3045 9528 3078 9498
TIME...MOT...LOC 1946Z 224DEG 29KT 3046 9514
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Feb 18, 11:25 AM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Feb 18, 11:25 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1125 AM CST MON FEB 18 2013
.DISCUSSION...
SEE 18Z AVIATION DISCUSSION.
&&
.AVIATION...
SHRA CONT TO INCREASE IN COVERAGE ACROSS SE TX. WILL CARRY VCSH
FOR THE AFTN AND ADD A TEMPO GROUP FOR HEAVIER SHOWERS. ADDED TSRA
FOR KCLL AS LIGHTNING IS BEING DETECTED JUST NORTH OF THE CWA.
PRECIP SHOULD END BY 02Z AREAWIDE AND SOONER OVER THE NORTHERN TAF
SITES. WINDS WILL SHIFT TO THE NORTH OVERNIGHT AND NE ON TUESDAY.
MVFR CIGS TODAY WILL BECOME VFR OVERNIGHT AND SHOULD REMAIN VFR
ON TUESDAY. 43
&&
.PREV DISCUSSION... /ISSUED 1121 AM CST MON FEB 18 2013/
UPDATE...
MAIN UPDATE IS TO SCALE BACK THE AREAL COVERAGE OF THIS MORNING'S
WIND ADVISORY TO THE SECOND TIER COASTAL COUNTIES INCLUDING THE
GREATER HOUSTON METRO AREA (HARRIS). RADAR FILLING IN ACROSS THE
WEST-NORTHWEST CWA...PRIMARILY LIGHT SHOWERS WITH REPORTS OF
LIGHTNING OVER WESTERN MILAM AND ROBERTSON COUNTIES. RAIN SHOWERS
UNDER A NEAR 750 MB CAP AND ISOLATED THUNDERSTORMS WILL BE ONGOING
WITHIN THIS WARM AIR ADVECTION PATTERN DOWNSTREAM OF AN APPROACHING
COLD FRONTAL BOUNDARY. THIS FRONT IS TIMED TO PASS ACROSS THE REGION
DURING THE OVERNIGHT HOURS...OFF THE COAST BY SUNRISE TUESDAY.
MORE ORGANIZED...OR MORE DISCREET CELLS...WITH A POSSIBLE THIN
LINE OF CONVECTION JUST AHEAD OF THE FRONT THIS EVENING AND INTO
THE EARLY TUESDAY AM HOURS MAY DROP LOCALIZED HALF INCH AMOUNTS
AND SMALL HAIL. DECENT SHEAR WITH AMPLE LOWER LEVEL TURNING AND
FAIRLY LOW WBZ HGTS (7-8K FT) INDICATE THAT ANY STRONGER THUNDERSTORM
HAS A HIGH POTENTIAL OF EXHIBITING A MORE-ORGANIZED UPDRAFT/DOWNDRAFT
STRUCTURE AND THE POTENTIAL FOR PRODUCING NEAR-QUARTER SIZE HAIL.
31
PREV DISCUSSION... /ISSUED 549 AM CST MON FEB 18 2013/
DISCUSSION...
SEE AVIATION FOR 12Z TAF DISCUSSION
AVIATION...
SURFACE WINDS ALREADY GUSTY THIS MORNING UNDERNEATH STRONG LOW
LEVEL JET AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE. VAD
WIND PROFILES FROM KHGX AND TIAH SHOW WINDS AROUND 40KTS AT 2KFT.
THIS IS RIGHT ON THE EDGE FOR LLWS CRITERIA BUT WITH GUSTS ALREADY
BEGINNING TO MIX DOWN HAVE DECIDED TO LEAVE IT OUT OF THE CURRENT
TAFS. A FEW SHRA HAVE BEGUN TO DEVELOP OFF TO OUR WEST ACROSS
CENTRAL TEXAS BUT FEEL THAT COVERAGE WILL REMAIN RATHER SPARSE
UNTIL EARLY AFTERNOON. HAVE SLOWED THE FRONT UP JUST A BIT FROM
PREVIOUS TAF PACKAGE...ARRIVING AT OUR NORTHERN TERMINALS THIS
EVENING AND PUSHING OFFSHORE AROUND 09Z. EXPECT WINDS TO BEGIN
ROLLING AROUND TO THE NORTHEAST AND EAST AFTER 12Z TUESDAY AS HIGH
PRESSURE SHIFTS QUICKLY OFF TO THE EAST. 38
PREV DISCUSSION... /ISSUED 450 AM CST MON FEB 18 2013/
DISCUSSION...
WATER VAPOR IMAGERY SHOWS ELONGATED SHORTWAVE TROUGH MOVING INTO
THE PLAINS. UPPER LEVEL ANALYSIS HAS PRETTY STRONG SOUTHERN BRANCH
OF JET OVER TX. SFC LOW CONTINUES TO DEEPEN OVER THE PLAINS IN
RESPONSE TO THE SHORTWAVE. TIGHT PRESSURE GRADIENT OVER SE TX HAS
FAIRLY GUSTY WINDS ALREADY OVER THE AREA. EXPECT WINDS TO INCREASE
MORE ONCE MIXING COMMENCES SO WIND ADVISORY WILL BE ISSUED FOR 15Z
TO 22Z FOR THE AREA. STRONG LLJ SHOULD SUPPORT GUSTS ABOVE 30KTS
AT TIMES.
MODELS ARE IN PRETTY GOOD AGREEMENT WITH PACIFIC FRONT PUSHING
INTO SE TX AROUND 00Z TUE. MOISTURE RETURN HAS NOT BEEN ALL THAT
STRONG WITH PRECIP WATER VALUES AROUND 1-1.2 INCHES. THIS MAY
CONTRIBUTE TO SOME WEAK INSTABILITY BUT ALSO EXPECT ELEVATED MIXED
LAYER TO ADVECT OVER THE AREA WITH DRY SLOT AROUND 700MB. THERE
WILL BE A SMALL WINDOW FROM 21Z MON TO 03Z TUE THAT STRONG STORMS
COULD DEVELOP. GIVEN CAP AND WEAK INSTABILITY...LOW CONFIDENCE IN
ANY SEVERE WEATHER. THINK ANY SEVERE THREAT WILL BE TO THE NE OVER
THE ARKLATEX/OZARKS WHERE UPPER LEVEL FORCING WILL BE STRONGER.
WILL KEEP FORECAST OF 30/40 POPS GOING FOR TODAY. COLD FRONT WILL
PUSH OFF THE COAST OVERNIGHT AND EXPECT COOLER/DRIER DAY FOR TUE.
GFS/ECMWF CONTINUE THEIR WET FORECAST FOR WEDNESDAY WHILE NAM IS
DRIER. STALLED FRONT IN THE GULF WILL SLOWLY PULL NORTH AS A WARM
FRONT. HIGHER MOISTURE IS EXPECTED AS PRECIP WATER VALUES INCREASE
TO 1.4-1.6 INCHES PER GFS. ISENTROPIC LIFT STILL IS QUITE STRONG
SO THINK HIGHER POPS IN THE 60/70 PERCENT RANGE LOOKS GOOD.
SOUTHERN BRANCH OF THE JET ALSO REMAINS ACTIVE SO MAY GET ADDED
DIVERGENCE FROM JET DYNAMICS. EXPECT WARM FRONT TO MOVE NORTH
ACROSS THE AREA WED AFTERNOON/NIGHT SO WILL KEEP RAIN CHANCES IN
THE FORECAST.
THURSDAY MORNING FROM 12Z-18Z WITH NEED TO BE MONITORED FOR THE
POTENTIAL OF SEVERE WEATHER. STRONG JET REMAINS IN PLACE AS THE
NEXT UPPER LEVEL TROUGH NOW OFF THE COAST OF THE PAC NW MOVES INTO
THE PLAINS. WARM FRONT LOOKS TO BE SETTING UP FROM NEAR WACO TO
JASPER TX. THIS WILL PUT WARM SECTOR OVER MUCH OF SE TX DURING THE
MORNING HOURS AS PACIFIC FRONT MOVES INTO THE AREA. MAY BE
POSSIBLE THAT THE CAP WILL BE WEAKER AND THE ELEVATED MIXED LAYER
MAY BE SLOWER TO MOVE OVER SE TX. INSTABILITY HAD BEEN AROUND
1000-1500 J/KG BUT THE GFS HAS BACKED OFF SOME ON INSTABILITY WITH
ONLY 500-1000 J/KG. THERE WILL BE PLENTY OF SHEAR FOR ORGANIZED
STORMS LIKE SUPERCELLS AND NEED TO BE CAREFUL OF TORNADO THREAT
NEAR WARM FRONT WHERE LOW LEVEL WINDS WILL BE MORE BACKED TO THE
SE. CAN SEE THERE BEING A HIGHER THREAT FOR SEVERE WEATHER SINCE
CAP MAY BE WEAKER AND MAY BE HIGHER INSTABILITY THAN FORECAST.
STILL LOTS OF UNCERTAINTY IN THESE DETAILS BUT MODELS ARE IN
PRETTY GOOD AGREEMENT THIS FAR OUT. THINK SPC DAY 3 AND DAY 4-8
OUTLOOKS GIVE A GOOD OVERVIEW.
PACIFIC FRONT PUSHES TOWARDS THE COAST LATE THURSDAY NIGHT AND
STALLS JUST OFF THE COAST BY FRI MORNING. MAY HOLD ONTO SOME 20/30
POPS FOR OVERNIGHT INTO FRI FOR SHOWERS ALONG STALLED FRONT.
FRONT FINALLY PUSHES THROUGH FRI NIGHT WITH PASSING OF FINAL SHORT
WAVE TROUGH CROSSING THE S ROCKIES. AFTER A QUIET
SATURDAY...ACTIVE WEATHER PATTERN CONTINUES WITH ANOTHER STRONG
TROUGH DEVELOPING IN THE ROCKIES ON SUNDAY. RETURN FLOW OFF THE
GULF MAY SUPPORT SOME RAIN CHANCES SUNDAY AS SFC LOW DEVELOPS IN
THE PLAINS. ANOTHER FRONT MAY PUSH THROUGH NEXT MONDAY WITH A
ROUND OF THUNDERSTORMS.
39
MARINE...
STRONG ONSHORE WINDS WILL CONTINUE THROUGH LATE TONIGHT AHEAD OF AN
APPROACHING COLD FRONT THAT WILL MOVE OFFSHORE AFTER MIDNIGHT. WILL
CARRY ADVISORY FLAGS FOR ALL WATERS THROUGH THE DAY AND FOR THE
OFFSHORE WATERS THROUGH TONIGHT. ONSHORE WINDS WILL RETURN QUICKLY
IN THE WAKE OF THE FRONT AS HIGH PRESSURE WILL MOVE RAPIDLY EAST OF
THE REGION. EXPECT MODERATE TO STRONG ONSHORE WINDS AND POSSIBLE
ADVISORY CONDITIONS FOR WEDNESDAY AHEAD OF YET ANOTHER FRONTAL
PASSAGE EXPECTED ON THURSDAY. 38
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 72 45 67 45 57 / 40 20 10 30 70
HOUSTON (IAH) 74 50 69 47 60 / 40 30 10 20 70
GALVESTON (GLS) 70 55 64 53 65 / 30 30 10 20 60
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...
HARRIS...JACKSON...LIBERTY...MATAGORDA...WHARTON.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT SHOULD EXERCISE CAUTION FROM 6 PM CST THIS EVENING
THROUGH THIS EVENING FOR THE FOLLOWING ZONES: GALVESTON
BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT
20 NM.
SMALL CRAFT ADVISORY UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&
DISCUSSION...31
AVIATION/MARINE...43Hazardous weather outlook, Feb 18, 5:23 AM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 523 AM CST MON FEB 18 2013 TXZ163-164-176>179-195>200-210>214-226-227-235>238-191130- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 523 AM CST MON FEB 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHERLY WINDS ARE EXPECTED TO DAY WITH GUSTS AROUND 30 TO 35 MPH IN SOME AREAS. WIND ADVISORY IS IN EFFECT FOR LATE THIS MORNING AND THE AFTERNOON. A FRONT WILL PUSH INTO THE AREA LATER THIS AFTERNOON ALLOWING FOR A FEW SHOWERS AND THUNDERSTORMS TO DEVELOP. THUNDERSTORM ACTIVITY MAY BE LIMITED BY THE LACK OF INSTABILITY AND A CAP OF WARM AIR ALOFT. THE POTENTIAL FOR SEVERE WEATHER TODAY APPEARS SMALL AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WARM FRONT WILL PUSH NORTH THROUGH THE AREA WEDNESDAY AND WEDNESDAY NIGHT WHICH WILL SUPPORT SHOWERS AND A FEW THUNDERSTORMS. THE POTENTIAL FOR SEVERE WEATHER INCREASES OVERNIGHT AND THROUGH THURSDAY MORNING. THUNDERSTORMS MAY DEVELOP SOUTH AND ALONG THE WARM FRONT THURSDAY MORNING. STRONG WIND SHEAR AND UPPER LEVEL WINDS WILL SUPPORT ROTATING STORMS AND BOWING SEGMENTS ALONG AN ADVANCING COLD FRONT. THE MAIN THREAT FOR SEVERE WEATHER LOOKS TO BE FROM NORTH OF A BRENHAM...CONROE...LIVINGSTON LINE. AT THIS TIME THERE MAY BE ENOUGH INSTABILITY FOR STORMS AND THE CAP MAY BE WEAKER. THE DETAILS OF THE SEVERE WEATHER POTENTIAL MAY STILL CHANGE OVER THE NEXT COUPLE OF DAYS BUT THIS TIME FRAME NEEDS TO BE MONITORED FOR AN INCREASE SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED TODAY. SPOTTER ACTIVATION MAY BE NEEDED THURSDAY. GMZ330-335-350-355-370-375-191130- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 523 AM CST MON FEB 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHERLY WINDS AND ROUGH SEAS SHOULD CONTINUE TO DAY WITH SMALL CRAFT ADVISORIES IN PLACE. SMALL CRAFT ADVISORY MAY NEED TO BE EXTENDED INTO TUESDAY AS A COLD FRONT PUSHES OFF THE COST AND STRONG NORTHERLY WINDS DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SMALL CRAFT ADVISORIES MAY BE NEEDED WEDNESDAY AND THURSDAY WITH STRONG SOUTHERLY WINDS DEVELOPING AGAIN WHICH WILL SUPPORT ROUGH SEAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 5:29 AM CST | Wind Advisory | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 11 hr |
| Feb 18, 1:31 PM CST | Tornado Warning | HGX | Montgomery, San Jacinto, Walker | 29 min |
| Feb 18, 2:05 PM CST | Tornado Warning | HGX | Liberty, Montgomery, San Jacinto | 25 min |
| Feb 18, 2:06 PM CST | Special Weather Statement | HGX | Fort Bend, Harris, Waller, Wharton | 54 min |
Nearby
Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.